A Tasmanian man is among five new reports of the rare thrombosis with thrombocytopaenia syndrome, likely linked to the AstraZeneca COVID-19 vaccine.
The patient, a 70-year-old man, reported symptoms seven days after receiving the vaccine.
He remains in hospital in a stable condition.
Public Health acting director Dr Scott McKeown confirmed the Health Department referred the case to the Therapeutic Goods Administration for assessment this week.
In its latest weekly COVID-19 vaccine weekly safety report, released Thursday, the TGA confirmed the Tasmanian case, along with four cases from other states, had been assessed as TTS, likely linked to the vaccine.
The four other cases include a 74-year-old man and a 51-year-old woman from Victoria, a 66-year-old man from Queensland, and a 64-year-old woman from Western Australia.
IN OTHER NEWS:
It takes the total Australian reports assessed as TTS following the AstraZeneca vaccine to 11, with about 1.4 million doses of the vaccine administered as of May 2.
Dr McKeown said the Health Department had convened an expert alert advisory panel to review the Tasmanian case.
However, he said for people aged over 50, the benefits of the AstraZeneca vaccine far outweighed the rare associated risks.
"It's important that people understand that this blood clot syndrome [TTS] is very different from common blood clots," he said.
"The lower risk of the syndrome, TTS, in people over 50, it reduces as a person gets older.
"But for people over 50 as they get older, the risk of severe outcomes from COVID becomes much much greater."
Dr McKeown said adverse events and serious reactions after any vaccination can be common, and are reported to the Health Department, before being referred to the TGA surveillance program.
Vaccination Emergency Operations Centre commander Dale Webster said the rate of adverse reactions in Tasmania was about eight per 1000 doses.
However, he said the vast majority were minor reactions they would expect to see - such as a sore arm, or flu-like symptoms.
Heath commander Kathrine Morgan-Wicks said the reporting of the TTS link showed the system was working, with no further recommendations for change to the vaccination rollout.
"The most important message is that if you do receive the AstraZeneca vaccine, that you are alert to the potential for symptoms and to not ignore them, and to seek treatment straight away," she said.
Of the five cases reported in the TGA's April 23 safety report as being hospitalised with TTS, four have since been discharged from hospital.
The reports of TTS have occurred later, usually between four and 20 days after vaccination and have generally been severe, requiring hospitalisation.
Anyone who experiences severe or persistent symptoms following vaccination should seek medical assistance.
The national advice remains that the Pfizer COVID-19 vaccine is the preferred vaccine in those under 50 years.
Our journalists work hard to provide local, up-to-date news to the community. This is how you can continue to access our trusted content: